Q: I had treatment in a doctor's office to inject my upper lip creases where the lipstick "bleeds" in to the lines with Juvederm™. He had said that either Restylane™ or Juvederm™ would work well, but I do have a small lump that I can see in one area. It's not that bad but I wonder what can be done to make it better. Can a laser make it go away?
A: There isn't evidence that resurfacing lasers such as Fraxel™ would make a filler go away. Hyaluronic acid fillers such as Juvederm™ and Restylane™ can be dissolved very easily with hyaluronidase acid. This requires a small injection into the lumpy area. There is a small risk of an allergy to the hyaluronidase.
Q: Am I allowed to kiss after having fillers injected in my lips, such as Juvederm™? If I have Juvederm™ injected in my lips at 4pm can I go out on a date that night?
A: There is no evidence that kissing will reduce the great result of injecting the lips with Juvederm™ or Restylane™. However, we caution people to use ice for a minute in the office before leaving, and despite that, you may bruise and be sore such that you may not feel happy to be seen that night with swelling or bruising should it occur. Severe swelling is very rare and can occur even the next day and last for a few days. Bruising may also be delayed, but if you feel comfortable with lip movement a few hours after the Juvederm™ or Restylane™ is injected, there should be no problem with kissing.
Q: Someone told me that their Juvederm™ started to swell months after the injection. Is this common?
A: It is not expected or common for there to be a delayed swelling after fillers. Some non-approved material can cause granulomas as an immune reaction and delayed swelling can occur. This is rarely, if ever, seen with Juvederm™ or Restylane™. Infection can cause swelling so if there is pain and swelling see your doctor.
Q: Does my Juvederm™ last longer as I continue having my smile folds filled each year?
A: I have noted, as well as many of my patients, that with continued use of Juvederm™, or Restylane™, fillers that the duration between injection treatments increases or the amount that needs to be injected is less at subsequent treatments. One study has certainly showed a formation of the patient's own collagen in the dermis as a response to the injections but on examination I can feel the product and notice that it lasts longer for some patients as they undergo subsequent treatments in future visits.